Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 229, NWS Baltimore/Washington

July 14, 2021King George County, Orange County, Spotsylvania County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 14, 2021, 4:20 PM EDT for King George County, Orange County, Spotsylvania County, Virginia. It was in force for 40 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2021, 4:20 PM EDT (20:20 UTC)
Expired
Jul 14, 2021, 5:00 PM EDT
In force
40 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties King George County, VA, Orange County, VA, Spotsylvania County, VA

The radar

The Sterling radar (KLWX), 90 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:49 PM EDTTSTM WND DMG4 Wsw Fredericksburg, VATREES DOWN NEAR PIEDMONT DRIVE AND CHANCELLOR PARK DRIVE.
Jul 14, 4:55 PM EDTTSTM WND DMG4 Wsw Fredericksburg, VATREE BLOCKING THE ROADWAY IN THE 5900 BLOCK OF HARRISON ROAD.
Jul 14, 5:00 PM EDTTSTM WND DMG4 Sw Fredericksburg, VATREE DOWN NEAR SALEM VILLAGE DRIVE AND ELWYN COURT.
Jul 14, 5:04 PM EDTTSTM WND DMG4 Ssw Fredericksburg, VATREE AND WIRES DOWN ON ROLLINGWOOD DRIVE NEAR SARAH LANE.
Jul 14, 5:04 PM EDTTSTM WND DMG4 Sw Fredericksburg, VALARGE TREE DOWN IN THE 5400 BLOCK OF LEAVELLS CROSSING DRIVE.
Jul 14, 5:09 PM EDTTSTM WND DMG2 Se Fredericksburg, VATREE IN THE ROADWAY NEAR SHANNON DRIVE AND LANSDOWNE ROAD.
Jul 14, 5:09 PM EDTTSTM WND DMG2 Sse Fredericksburg, VATREE INTO THE FRONT OF A HOME ON BENTLEY COURT.
Jul 14, 5:09 PM EDTTSTM WND DMG3 Sse Fredericksburg, VATREE BLOCKING THE ROADWAY NEAR LEE DRIVE AND LANSDOWNE ROAD.
Jul 14, 5:10 PM EDTTSTM WND GST 63Fredericksburg, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WUUS51 KLWX 142020
SVRLWX
VAC099-137-177-142100-
/O.NEW.KLWX.SV.W.0229.210714T2020Z-210714T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
420 PM EDT Wed Jul 14 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Western King George County in central Virginia...
  Central Orange County in central Virginia...
  Spotsylvania County in central Virginia...

* Until 500 PM EDT.

* At 420 PM EDT, severe thunderstorms were located along a line
  extending from 10 miles southeast of Culpeper to 6 miles northwest
  of Boswells Tavern, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Fredericksburg, Spotsylvania, Gordonsville, Passapatanzy, Mine Run,
  Rhoadesville, Brokenburg, Parker, Everona, Verdiersville, Madison
  Run, Locust Grove, Alsop, Gold Dale, Thornhill, Nasons,
  Chancellorsville, Logan, Lahore and Glenora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3811 7784 3810 7784 3812 7798 3814 7801
      3814 7805 3815 7810 3813 7819 3814 7824
      3833 7793 3832 7754 3828 7751 3827 7746
      3828 7745 3826 7742 3831 7733 3831 7731
      3806 7776
TIME...MOT...LOC 2020Z 267DEG 21KT 3833 7790 3816 7824 

HAIL...<.75IN
WIND...60MPH
 
$$

CJL
2 follow-up statements
946 
WWUS51 KLWX 142023
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
423 PM EDT Wed Jul 14 2021

VAC099-142031-
/O.CAN.KLWX.SV.W.0229.000000T0000Z-210714T2100Z/
King George VA-
423 PM EDT Wed Jul 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KING GEORGE COUNTY IS
CANCELLED...

The storm is not expected to impact King George County at this time. 
Monitor warnings for further updates. 

LAT...LON 3811 7784 3810 7784 3812 7798 3814 7801
      3814 7805 3815 7810 3813 7819 3814 7824
      3833 7793 3832 7754 3828 7751 3827 7746
      3828 7745 3826 7742 3806 7776
TIME...MOT...LOC 2021Z 267DEG 21KT 3833 7792 3816 7826 

$$

VAC137-177-142100-
/O.CON.KLWX.SV.W.0229.000000T0000Z-210714T2100Z/
Orange VA-Spotsylvania VA-
423 PM EDT Wed Jul 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL ORANGE AND SPOTSYLVANIA COUNTIES...

At 421 PM EDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Culpeper to 7 miles northwest of
Boswells Tavern, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Fredericksburg, Spotsylvania, Gordonsville, Mine Run, Rhoadesville,
Brokenburg, Parker, Everona, Verdiersville, Madison Run, Locust
Grove, Alsop, Gold Dale, Thornhill, Nasons, Chancellorsville, Logan,
Lahore, Glenora and Post Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3811 7784 3810 7784 3812 7798 3814 7801
      3814 7805 3815 7810 3813 7819 3814 7824
      3833 7793 3832 7754 3828 7751 3827 7746
      3828 7745 3826 7742 3806 7776
TIME...MOT...LOC 2021Z 267DEG 21KT 3833 7792 3816 7826 

HAIL...<.75IN
WIND...60MPH
 
$$

CJL
690 
WWUS51 KLWX 142056
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
456 PM EDT Wed Jul 14 2021

VAC137-177-142106-
/O.EXP.KLWX.SV.W.0229.000000T0000Z-210714T2100Z/
Orange VA-Spotsylvania VA-
456 PM EDT Wed Jul 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ORANGE AND
SPOTSYLVANIA COUNTIES WILL EXPIRE AT 500 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds up to 40 mph are still possible with these thunderstorms.

LAT...LON 3811 7784 3810 7784 3812 7798 3814 7801
      3814 7805 3815 7810 3813 7819 3814 7824
      3833 7793 3832 7754 3828 7751 3827 7746
      3828 7745 3826 7742 3806 7776
TIME...MOT...LOC 2056Z 267DEG 21KT 3834 7766 3817 7800 

$$

CJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:30 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 14, 2:30 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
230 PM EDT Wed Jul 14 2021

.SYNOPSIS...
An upper level disturbance will move across the area this
evening. Weak high pressure will settle across the region
Thursday before shifting to our south on Friday. A cold front
will slowly approach the area this weekend, potentially
stalling nearby early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level trough continues to shift eastward as the Bermuda
high offshore weakens slightly as it becomes more concentrated
off the Carolinas. Latest radar imagery shows scattered showers
and thunderstorms developing along and east of the Blue Ridge.
These will continue to increase in frequency and intensity over
the next few hours. Overall atmospheric conditions haven't
chanced much. Except MUCAPE has increased slightly to 1500-2000
J/Kg mainly east of I-81 where SPC has highlighted a marginal
risk for severe storms. Shear continues to range between 20-30
kts while mid level lapse rates remain poor at around 5-6C.
Therefore, still expecting the worse of the convective activity
to remain mainly inside I-81 through early this evening. These storms
do have the potential to be severe, where wind damage is the
primary threat given DCAPE values near 1000 J/Kg.

Any remnant shower activity should cease by late evening as
overnight lows bottom out in the low 70s for areas mainly east
of I-95 and mid 60s elsewhere.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper level trough will continue to swing through the area
Thursday morning. Thereafter, H5 ridging associated with the
Bermuda high banked off the Carolinas will restrengthen over
the remainder of the day into Friday. As a result, heat and
humidity will continue during this time. Conditions should
remain fairly dry Thursday as heights rise. Better conditions
for scattered showers and thunderstorms on Friday given the
unstable atmosphere, coupled with weak shortwave energy
traversing across the ridge axis.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...

A slow moving front is forecast to drop down into our region
Saturday into Sunday. Ahead of the front, a warm and moist
environment will lead to formation of showers and thunderstorms.
Another warm and humid day is expected on Saturday with afternoon
temps rising once again up into the low to mid 90s. The slow nature
of the frontal passage along with a weak flow will lead to an
increased threat for flooding on Saturday. Decent CAPE values will
likely lead to a pulse thunderstorm threat on Saturday that will be
capable of producing heavy rainfall and strong winds. The big flood
threat will likely occur on Sunday when the front is forecast to
drop through our region. The weak nature of the upper trough will
mean the front will be slow to exit our region. The stalling nature
of front boundary combined with the high PW's will lead to another
threat for flooding on Sunday. The threat for flooding looks higher
at this time on Sunday as the front will become the focus for
continue shower and thunderstorm development. We will need to
monitor model trends to determine where the front will end up
stalling which will determine the highest threat area for flooding.

The front is forecast to remain stalled near our region through
Monday. Flooding will continue to be a concern into early next week
but the front may sink far enough south on Monday to limit the
threat area. Cooler and drier conditions should build into our
region on Monday as our region becomes positioned on the cooler side
of the trough. A weak upper trough should finally push the front
southward away from our region on Tuesday. Showers will continue to
be possible on Tuesday as the upper trough access moves overhead but
the lack of deep moisture due to a NW flow may limit shower coverage.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Mainly VFR conditions are expected to continue through this
evening under a WSW flow. However, with the expected
development of showers and thunderstorms this afternoon across
the terminals, could see brief reductions in CIG/VSBYs. Patchy
fog develops overnight which also may reduce VSBYs through early
Thursday morning, with the best potential being over CHO and
MRB. Weak high pressure and southerly winds return for the
remainder of the week as conditions remain mostly VFR.

VFR conditions to start Saturday but increasing showers and
thunderstorms will likely lead to subVFR conditions Saturday
afternoon through Sunday. Winds will remain light out of the south
on Saturday but will slowly become northwesterly by Monday. SubVFR
conditions may continue into Monday.

&&

.MARINE...
Gusty showers and thunderstorms are expected to move across
portions of the waters late this afternoon through early this
evening which may prompt the issuance of SMWs. For the remainder
of the week, mainly sub-SCA conditions expected for most of the
waters. However, could see the potential for additional SCAs for
the lower bay as southerly channeling strengthens. SubSCA
conditions mainly expected this weekend except for within strong
showers and thunderstorms.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...JMG
AVIATION...MSS/JMG
MARINE...MSS/JMG
Hazardous weather outlook, Jul 14, 5:28 AM EDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
528 AM EDT Wed Jul 14 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-150930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
528 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat indices of 105 degrees are possible Saturday.

Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.

Locally heavy rain with isolated incidents of flooding is possible
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-150930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
528 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat indices of 100 to 105 are possible Saturday.

Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.

Locally heavy rain with isolated incidents of flooding is possible
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-150930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
528 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 14, 3:57 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     1 ESE CRIGLERSVILLE     38.45N  78.29W
07/14/2021                   MADISON            VA   911 CALL CENTER

            TREE DOWN ALONG ROUTE 231 AT ROUTE 670.

&&

EVENT NUMBER LWX2104777

BKF
Local storm report, Jul 14, 4:00 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 SE WOLFTOWN           38.32N  78.32W
07/14/2021                   MADISON            VA   911 CALL CENTER

            TREE DOWN IN THE 3000 BLOCK OF SHELBY ROAD.

&&

EVENT NUMBER LWX2104778

BKF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:48 AM EDTSmall Craft AdvisoryLWX7 hr
Jul 14, 2:47 PM EDTSpecial Marine WarningLWX88 min
Jul 14, 3:04 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Orange, Rappahannock41 min
Jul 14, 3:26 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, City of Manassas, City of Manassas Park49 min
Jul 14, 3:37 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange, Stafford38 min
Jul 14, 3:51 PM EDTSpecial Marine WarningLWX84 min
Jul 14, 3:54 PM EDTSpecial Marine WarningLWX2 hr
Jul 14, 4:01 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William44 min
Jul 14, 4:06 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg39 min
Jul 14, 4:29 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson20 min
Jul 14, 5:01 PM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford, City of Fredericksburg31 min
Jul 14, 5:12 PM EDTSevere Thunderstorm WarningLWXOrange, Spotsylvania48 min
Jul 14, 5:14 PM EDTSevere Thunderstorm WarningLWXKing George34 min
Jul 14, 5:35 PM EDTSpecial Marine WarningLWX85 min
Jul 14, 5:44 PM EDTSpecial Marine WarningLWX2 hr
Jul 14, 6:11 PM EDTSpecial Marine WarningLWX93 min
Jul 14, 6:31 PM EDTSpecial Marine WarningLWX89 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.